I’ve been on a statin for several years and have experienced some muscle aches. : Terry Talks Nutrition

Just Ask Terry

Just Ask Terry
Click to Ask Terry YOUR Question!

I’ve been on a statin for several years and have experienced some muscle aches.


Q. Dear Terry, “I’ve been on a statin for several years and have experienced some muscle aches. One of my friends told me to try CoQ10. Is CoQ10 something I should take every day?”– Tyler K., Fishers, IN

A. Dear Tyler, The nutrient coenzyme Q10, often abbreviated CoQ10 is incredibly important to the energy producing pathways in the body. Even though CoQ10 is found throughout the body and can be obtained from certain foods, CoQ10 deficiencies are common. CoQ10 levels decline with age, stress, prolonged illness, and statin drug use. In fact, one of the ways of tracking whether statin drugs are being metabolized in the liver is by noticing a reduction in CoQ10 levels. Statin-induced myopathy, or muscle aches, are a very common side effect because of the depletion of CoQ10 in the body. Personally, I feel that anyone on a statin drug should be supplementing with CoQ10.

Two forms of supplemental CoQ10 are available, and that may lead to some confusion about which is best. My answer is: they are both good choices. The classic ubiquinone form is technically what we call CoQ10. It has been used in clinical research for over 20 years. Ubiquinone is generally more cost effective, but it requires conversion into the active form and may not work for everyone.

The ubiquinol form is referred to as reduced or bioactive CoQ10. This form of CoQ10 is a good option for people who are older, may have liver issues, or other health conditions. Many people find this form of CoQ10 effective for treating the side effects from statins. 

I would take CoQ10 twice per day.

Healthy Regards!

Terry . . . Naturally

Our website uses cookies to track website usage and preferences. You can read more about cookies here or by visiting our privacy policy. I Understand
Socialize
Website by Webfitters